Alert archive / New York / Lake Effect Snow Warnings in 2021

Lake Effect Snow Warning 1, NWS Burlington, VT

February 5, 2021St. Lawrence County, New York

NWS Burlington, VT issued this lake effect snow warning at Feb 5, 2021, 3:31 AM EST for St. Lawrence County, New York. It took effect at Feb 5, 2021, 7:00 PM EST. It was in force for 27 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 5, 2021, 3:31 AM EST (08:31 UTC)
In effect from
Feb 5, 2021, 7:00 PM EST
Expired
Feb 6, 2021, 10:00 PM EST
In force
27 hr
Issued by
NWS Burlington, VT

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 10:45 AM ESTSNOW 31 Ssw Star Lake, NY
Feb 6, 10:45 AM ESTSNOW 62 Wnw West Fowler, NY
Feb 6, 10:45 AM ESTSNOW 63 Wnw Gouverneur, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS41 KBTV 050831
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
331 AM EST Fri Feb 5 2021

NYZ087-052200-
/O.NEW.KBTV.LE.W.0001.210206T0000Z-210207T0300Z/
Southwestern St. Lawrence-
Including the cities of Ogdensburg, Potsdam, and Gouverneur
331 AM EST Fri Feb 5 2021

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO
10 PM EST SATURDAY...

* WHAT...Heavy lake effect snow expected. Total snow accumulations
  of 3 to 12 inches. Winds gusting as high as 30 mph.

* WHERE...Southwestern St. Lawrence County.

* WHEN...From 7 PM this evening to 10 PM EST Saturday.

* IMPACTS...Travel will be very difficult.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected, and
  reduced visibilities in heavy snow showers will make travel very
  difficult. The highest snowfall totals are expected near Gouverneur,
  West Fowler, Russell, and Edwards, New York. Localized amounts 
  near 12 inches possible in this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Please allow extra time if travel is necessary.

&&

$$

NYZ029-052200-
/O.NEW.KBTV.WW.Y.0005.210206T0000Z-210207T0300Z/
Southeastern St. Lawrence-
Including the city of Star Lake
331 AM EST Fri Feb 5 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 PM EST SATURDAY...

* WHAT...Lake effect snow expected. Total snow accumulations of 3
  to 7 inches expected with locally up to 9 inches possible. 
  Winds gusting as high as 30 mph.

* WHERE...Southeastern St. Lawrence County.

* WHEN...From 7 PM this evening to 10 PM EST Saturday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected, and
  reduced visibilities in heavy snow showers will make travel very
  difficult. The highest snowfall totals are expected from South
  Russell towards Harrisville, New York, where locally up to 9 
  inches is possible. Snowfall amounts are expected to be lower 
  east of Wanakena and Cranberry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please allow extra time if travel is necessary.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
5 follow-up statements
872 
WWUS41 KBTV 052011
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
311 PM EST Fri Feb 5 2021

NYZ087-060900-
/O.CON.KBTV.LE.W.0001.210206T0000Z-210207T0300Z/
Southwestern St. Lawrence-
Including the cities of Ogdensburg, Potsdam, and Gouverneur
311 PM EST Fri Feb 5 2021

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 10 PM EST SATURDAY...

* WHAT...Heavy lake effect snow expected. Total snow accumulations
  of 6 to 12 inches with local amounts to near 15 inches 
  possible. Winds gusting as high as 30 mph.

* WHERE...Southwestern St. Lawrence County.

* WHEN...From 7 PM this evening to 10 PM EST Saturday.

* IMPACTS...Travel will be very difficult to hazardous.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected, and
  reduced visibilities in heavy snow showers will make travel very
  difficult. The highest snowfall totals are expected mainly along
  and southeast of Route 11, from Gouverneur to De Kalb Junction,
  including the towns of Fowler, Edwards and Russell. Much lighter
  totals are expected northwest of Route 11. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Please allow extra time if travel is necessary.

&&

$$

NYZ029-060900-
/O.CON.KBTV.WW.Y.0005.210206T0000Z-210207T0300Z/
Southeastern St. Lawrence-
Including the city of Star Lake
311 PM EST Fri Feb 5 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 10 PM EST SATURDAY...

* WHAT...Lake effect snow expected. Total snow accumulations of 3
  to 7 inches expected with local amounts up to 10 inches 
  possible. Winds gusting as high as 30 mph.

* WHERE...Southeastern St. Lawrence County.

* WHEN...From 7 PM this evening to 10 PM EST Saturday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected, and
  reduced visibilities in heavy snow showers will make travel very
  difficult. The highest totals will occur along Route 3 from
  Harrisville to Fine, including the towns of South Russell and
  South Colton. Much lighter totals are expected further east.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please allow extra time if travel is necessary.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
086 
WWUS41 KBTV 052238
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
538 PM EST Fri Feb 5 2021

NYZ029-061000-
/O.UPG.KBTV.WW.Y.0005.210206T0000Z-210207T0300Z/
/O.EXA.KBTV.LE.W.0001.210206T0000Z-210207T0300Z/
Southeastern St. Lawrence-
Including the city of Star Lake
538 PM EST Fri Feb 5 2021

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING UNTIL 10 PM EST SATURDAY...

* WHAT...Heavy lake effect snow expected. Total snow accumulations
  of 4 to 8 inches expected with local amounts up to 10 inches
  possible. Winds gusting as high as 30 mph.

* WHERE...Southeastern St. Lawrence County.

* WHEN...From 7 PM this evening to 10 PM EST Saturday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected, 
  and reduced visibilities in heavy snow showers will make 
  travel very difficult. The highest totals will occur along 
  Route 3 from Harrisville to Fine, including the towns of South 
  Russell and South Colton. Much lighter totals are expected 
  further east and north.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Please allow extra time if travel is necessary.

&&

$$

NYZ087-061000-
/O.CON.KBTV.LE.W.0001.210206T0000Z-210207T0300Z/
Southwestern St. Lawrence-
Including the cities of Ogdensburg, Potsdam, and Gouverneur
538 PM EST Fri Feb 5 2021

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 10 PM EST SATURDAY...

* WHAT...Heavy lake effect snow expected. Total snow 
  accumulations of 6 to 12 inches with local amounts to near 15 
  inches possible. Winds gusting as high as 30 mph.

* WHERE...Southwestern St. Lawrence County.

* WHEN...From 7 PM this evening to 10 PM EST Saturday.

* IMPACTS...Travel will be very difficult to hazardous.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected, 
  and reduced visibilities in heavy snow showers will make 
  travel very difficult. The highest snowfall totals are 
  expected mainly along and southeast of Route 11, from 
  Gouverneur to De Kalb Junction, including the towns of Fowler, 
  Edwards and Russell. Much lighter totals are expected 
  northwest of Route 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

Please allow extra time if travel is necessary.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
645 
WWUS41 KBTV 060810
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
310 AM EST Sat Feb 6 2021

NYZ029-087-062200-
/O.CON.KBTV.LE.W.0001.000000T0000Z-210207T0300Z/
Southeastern St. Lawrence-Southwestern St. Lawrence-
Including the cities of Star Lake, Ogdensburg, Potsdam, 
and Gouverneur
310 AM EST Sat Feb 6 2021

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM EST
THIS EVENING...

* WHAT...Heavy lake effect snow expected. Storm total snowfall
  accumulations of 3 to 10 inches expected. Winds gusting as high
  as 30 mph.

* WHERE...Southwestern St. Lawrence and Southeastern St. 
  Lawrence Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Travel will be very difficult to hazardous.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected, and
  reduced visibilities in heavy lake effect snow showers will 
  make travel very difficult. The highest snowfall totals are 
  expected mainly along and southeast of Route 11, from Gouverneur
  to De Kalb Junction, including the towns of Fowler, Edwards and
  Russell. Much lighter totals are expected northwest of Route 
  11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

Please allow extra time if travel is necessary.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
984 
WWUS41 KBTV 061944
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
244 PM EST Sat Feb 6 2021

NYZ029-087-070300-
/O.CON.KBTV.LE.W.0001.000000T0000Z-210207T0300Z/
Southeastern St. Lawrence-Southwestern St. Lawrence-
Including the cities of Star Lake, Ogdensburg, Potsdam, 
and Gouverneur
244 PM EST Sat Feb 6 2021

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM EST
THIS EVENING...

* WHAT...Heavy lake effect snow expected. Storm total snowfall
  accumulations of 6 to 12 inches expected. Winds gusting as high
  as 30 mph.

* WHERE...Southwestern St. Lawrence and Southeastern St. 
  Lawrence Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Travel will be very difficult to hazardous.

* ADDITIONAL DETAILS...Blowing and drifting snow is expected, 
  and reduced visibilities in heavy lake effect snow showers 
  will make travel very difficult. The highest snowfall totals 
  are expected mainly along and southeast of Route 11, from 
  Gouverneur to De Kalb Junction, including the towns of Fowler, 
  Edwards and Russell. Much lighter totals are expected 
  northwest of Route 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

Please allow extra time if travel is necessary.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
794 
WWUS41 KBTV 070258
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
958 PM EST Sat Feb 6 2021

NYZ029-087-070400-
/O.EXP.KBTV.LE.W.0001.000000T0000Z-210207T0300Z/
Southeastern St. Lawrence-Southwestern St. Lawrence-
Including the cities of Star Lake, Ogdensburg, Potsdam, 
and Gouverneur
958 PM EST Sat Feb 6 2021

...LAKE EFFECT SNOW WARNING WILL EXPIRE AT 10 PM EST THIS
EVENING...

The Lake Effect Snow Warning for the southern portions of Saint
Lawrence County in New York will expire at 10 PM. The lake effect
snow band is weakening and lifting north of the area. Thus the 
threat of heavy snow is coming to an end. However...another inch 
of snow may fall before the band completely dissipates. Use 
caution if you have travel plans across southern Saint Lawrence
County as roads may still be snow covered and slippery.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this lake effect snow warning went out at Feb 5, 12:37 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 5, 12:37 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1237 AM EST Fri Feb 5 2021

.SYNOPSIS...
A brief area of high pressure over the region this afternoon will
give way to a frontal system that will lift through the region on
Friday, bringing light snow and possibly a brief mix of rain in the
lower valleys during the afternoon. For the weekend, lake effect
snow showers are expected to stream off Lake Ontario, with the most
intense bands residing over portions of northern New York. More
numerous snow showers are likely Sunday, especially across the
higher terrain.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1229 AM EST Friday...After a brief dip in visibility at
Saranac Lake and Caledonia Airport, it looks like fog has
already dissipated. However, decided to maintain the potential
for patchy freezing fog within the forecast. The freezing fog
seems like it will not be realized, though. High clouds are
shifting into the North Country as forecast. Main adjustment
were to hourly temperatures and dewpoints to capture the latest
trends. Have a great night.

Previous Discussion...
Brief high pressure that built into the North Country today has
provided a glorious sunny and warm afternoon with temps rising
into the upper 20s to mid 30s. Current satellite shows this
clearing will be very short-lived though as mid/high clouds are
rapidly approaching from the west-southwest associated with an
occluding low pressure system tracking north of the Great Lakes.
Prior to clouds arriving, temps will rapidly drop this evening
after sunset with winds light and a deep snowpack, and expect
valleys to bottom out in the teens to locally single digits in
the colder hollows of the Adirondacks, while aloft, summit temps
will gradually warm from the low 20s to near 30 by early
morning. Additionally, warm air advection moving in aloft and a
shallow inversion developing may support areas of patchy
freezing fog across portions of the area tonight, especially
east of the Greens and in the CT River Valley.

For Friday the forecast remains on track as the aforementioned low
will drag a warm front through the region with fairly widespread
light precipitation developing by mid-morning, but rapidly exiting
east as a strong mid-level dry slot builds in during the afternoon.
Given the short window of time for precipitation, QPF is quite low,
only a couple hundreths in the southwest downslope regions of the
northern Champlain Valley, to a tenth of an inch elsewhere. Forecast
soundings continue to support low ratio snow as the dominant ptype
with perhaps some rain mixing in along the lake shore and down into
western Addison county with snow accumulations only a dusting to
perhaps 2" in the higher terrain. In the warm sector during the
afternoon, winds will gust to 15-25 mph across the region and temps
will once again be quite mild in the low/mid 30s.

As the dry slot shifts east Friday night, the focus will turn to
lake effect snow showers developing downwind of Lake Ontario as
low/mid level southwest flow continues to increase. Still some
question of the amount of instability present based on a mild
boundary layer, but CAMs continue to support banding into southern
portions of the St. Lawrence Valley and into the Adirondack Park
with isolated snow amounts of 4" possible around the
Gouverneur/Edwards/Harrisville area by Saturday morning.

&&

.SHORT TERM /SATURDAY NIGHT/...
As of 346 PM EST Thursday...No big changes in the forecast for
Saturday as favorable conditions exist for lake-effect snow, with
occasional heavy streamers, to migrate through portions of mainly
Saint Lawrence County through at least the first part of the day.
High resolution models are showing gusty convective snowfall, with
areas from Gouverneur to Star Lake seeing moderate Lake
Ontario- induced instability of over 500 joules per kilogram,
steep lapse rates, and mixing up to around 700 millibars.
Southwest winds upwards of 30 knots in the cloud layer should
help extend bands quite a bit northeastward into New York,
potentially through northern Franklin and far northern Clinton
counties, but this is a relatively low probability and intensity
of snow would tend to wane if any band made it that far.
Overall, a broad brush of 2-4" of additional snowfall on
Saturday is possible in portions of southern Saint Lawrence
County, with lesser amounts as you move a bit outside of the
main cone of higher snowfall chances. Blowing and drifting of
snow where the heavier snow falls is expected due to the
aforementioned strong flow being mixed to the surface,
especially with powdery snow consistency. Snow ratios will be
roughly 20:1 with intense vertical motion co-located with the
dendritic snow growth zone in the cloud layer only a few
thousand feet above the surface. As winds turn more westerly,
snow will gradually diminish and sink southeastward, especially
in the wake of a shortwave trough and with arrival of surface
high pressure from the southwest.

Elsewhere, the main weather story for Saturday will be periods of
gusty winds in the 20 to 30 mph range given deep boundary layer
mixing. While not a widespread issue, isolated to scattered snow
showers look reasonable over much of northern Vermont and the higher
terrain. Unblocked flow through the Green Mountains and shortwave
energy combining with low-level dry air and ascent via terrain and
solar heating will support instability showers, especially during
the afternoon hours. Significant accumulation is not expected, with
measurable snowfall up to an inch mainly in the mountains.
Temperatures will be mainly in the 20s with the low-level dry air
and dying winds allowing fast drops Saturday night before leveling
off as weak warm air advection moves over the region in advance of
another low pressure system.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 346 PM EST Thursday...A light snowfall for the North Country on
Sunday will come from two potential sources. Primarily, a decently
sharp cold front will pass through Sunday night. Snow showers will
develop out ahead of this front during the afternoon across northern
New York and spread eastward through the remainder of the day. Would
expect most of the day will be dry with just a short period of
precipitation in any one location. While we continue to monitor a
potential coastal storm's influence on our weather during the first
part of the day, the latest data still puts southern and eastern
Vermont on its fringes and will lean towards no impact.

Behind the front, Sunday night into Monday will see colder air but
it is more of a glancing blow with the lowest 850 millibar
temperatures dropping to around -20 celsius. Better yet, winds will
be moderate with only a weak pressure gradient of the region. A
polar vortex will rotate over southern Canada well to our northwest,
which continues to indicate a predominately southwest flow and lack
of Arctic intrusions through Thursday for our area. Progressive flow
will allow a weak low pressure system to bring widespread light snow
and milder temperatures on Tuesday, with a return to near or a bit
below normal temperatures on Wednesday and Thursday with significant
storms on the horizon.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Currently VFR and calm across the region,
except with southeast gap winds around 10 knots at KRUT this
evening. Some high clouds moving in from the southwest at
present. Bulk of activity in TAFs will be from 12Z to 19Z as
snow lifts from southeast to northeast. Visibilities of 1-4SM
and 1500-2500 ft agl ceilings are likely within snow.
Additionally, anticipate LLWS from about 10Z-18Z at south winds
at 35 to 45 knots at 2000ft arrive before surface winds pick up.
As frontal passage takes place, surface winds pick up to 7 to
12 knots with occasional 20 kt gusts. Coverage of precipitation
decreases after 19Z, then lake effect showers developing after
21Z, though potential impacts to any terminals seems unlikely at
this time. Winds begin to become southwesterly after 03Z and
abate to around 5 knots with ceilings trending 3500-5000ft agl.

Outlook...

Saturday: VFR. Chance SHSN.
Saturday Night: VFR. NO SIG WX.
Sunday: Mainly VFR, with local MVFR possible. Chance SHSN.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SN.
Tuesday: Mainly MVFR, with local VFR possible. Chance SN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Haynes/Lahiff/Neiles
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Clay/Haynes

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:31 AM ESTWinter Weather AdvisoryBTVSt. Lawrence14 hr

Nearby

Lake Effect Snow Warnings in New York, 2021Every lake effect snow warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.